Mar-Apr '05 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | interviews | other places | archives | send mail | ed dewke | legal stuff | search | PsorChat | PsorChat Review | acknowledgments | 2004 Ed Dewke

Amevive Didn’t Help, Onercept Promising
from Pat O.

Dear Ed:  It has been a long time since I last wrote but I thought you might be interested in what has been going on in my psoriasis life. 

In late 2003, after going off my trusty cyclosporine for 4 weeks (requirement for the trial), I started an Amevive trial in Australia and was keen to try something different and was very positive after following and reading reports on the internet. But after 12 weeks it was mutually accepted by myself and the doctors at the hospital that I was having no positive benefit at all and by this time I was a real mess.

I had to go back on a high dose of cyclosporine to get  my psoriasis down again and, being in so much pain, was thankful that cyclosporine worked quickly.  I noted when reading about your attempt to try Amevive that you and the doctors thought it might be because of being on cyclosporine for so long was the reason for your problems.  In my case my CD4's were on the high side of normal and never went down and I had been on cyclosporine for 8 years.

Last year I started on the Onercept Trial which is 3 subcutaneous 150 mg injections a week (I give myself) and after the first twelve weeks my PASI score was 51% improved and although it was not perfect I was quite comfortable and willing to carry on with the next 12 weeks and was told I had a 50% chance of getting the real thing or placebo.  Trust my luck, I obviously have the placebo and after 2 and a half weeks since getting the real thing I am already becoming quite a mess.  The thing is can I last another 9 and a half weeks because for the following 24 weeks of the trial they guarantee you will get the real thing again. I was hoping the drug would stay in my body and keep me going for a few weeks should I get the placebo but obviously that had not happened.

I will try my best to last because I think it will do my body good to have a rest from cyclosporine BUT unfortunately can't say I am real confident.

Regards, Pat O.

*****

Ed’s Response:  Ahhhh — I’m not alone with my cyclosporine blues!  Good to hear from you, Pat.  Though I am sure there are many of us, we don’t hear from a lot of other “cyclo junkies” here at FlakeHQ.  You and I are the only two people I know who have to keep going back to the kidney-thwacking immune response-thwarting drug cyclosporine to get any real relief from our skin P.  I don’t know about you, but it does, in my imagination at least, make me feel like some kind of drug addict.  Cyclosporine is the extraordinarily powerful immunosuppressive agent they give organ transplant patients so their immune systems won’t reject the new organ.  These patients take cyclo at high doses for a limited time — until the threat of rejection is sufficiently diminished.  Kind of like war casualties being given morphine for pain.  We, on the other hand, aren’t threatening to reject an organ, but we take cyclo (in more modest doses) to stop our skin lesions.  Rather like some unfortunate veterans who found morphine on a non-prescribed continuous basis was necessary to keep them happy.  (I know.  Unfair simile.  But at times I do feel like I’m addicted to cyclosporine.)

Perhaps I’m lucky in that after about 10 months on cyclo I swell up like a beach ball (edema) and my blood pressure soars.  This is always the indication that “time's up” for this round of cyclo.  My P loves it because it gets to come back and play with a vengeance.  My kidneys probably love it, too, because they get a rest after whatever beating they were taking from the cyclo. 

So I, like you, am desperate for a biologic that works.  But I’ve never been a drug trial subject.  I appreciate your courage for giving that a go.  I hope you are making it through the placebo period to receive your well-earned 24 weeks of “the real thing.”

Please let us know what happens.  -Ed

P.S. Thanks for sharing the information about your CD+4 count after 8 years of cyclo.  My docs have been really "guessing" about it all.  I'm going to tell them about your experience.

This Month's Mail | Archives

www.flakehq.com